Wyoming, 2021High Wind in Wyoming, January 19 to 20, 2021
January 19 to 20, 2021 · NWS RIW · 1 event in 1 county or zone
Localized high winds developed near Clark, Wyoming ahead of a cold frontal passage. The maximum wind gust reported was 65 mph.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Localized high winds developed near Clark, Wyoming ahead of a cold frontal passage. The maximum wind gust reported was 65 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jan 19, 2:09 PM MST, 51 minutes earlier.
Area forecast discussion, Jan 19, 2:09 PM MST, 51 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
209 PM MST Tue Jan 19 2021
.SYNOPSIS...
ISSUED AT 143 PM MST Tue Jan 19 2021
The cutoff low continues to drop southward off the Baja
California coast, while the main jet flow remains well to the
north across the Canadian border region. The next system passes
well to the north on Wednesday, with a deepening surface low over
central Manitoba, which will tighten the gradient across the
state. This will bring up the winds in the most prone locations
around KCOD and from KRKS to KCPR. Winds of 25 to 30kts can be
expected, with some gusts near 50 in the KCPR vicinity. This warm
southwest flow will bring most temperatures up into the 40s,
except for Jackson Hole and Star Valley regions, which have cold
air inversion trapped in the valleys. These areas will struggle
to reach the low 20s after starting below zero.
Models continue to back off of the next trough dropping down the
Pacific Northwest coast before sweeping inland. Timing is back
farther into Friday before snow starts, with the GFS noting a more
robust system vs the EC, which is weak and slightly farther south.
Will keep a middle ground with some snow in the forecast, focusing
on the higher elevations, and best chances occurring Friday night.
Lighter upslope snow would continue for the western mountains
into early next week.
Models do agree on the trailing trough dropping south from the
Gulf of Alaska giving the weekend trough a good push eastward by
early next week, but what happens with this trailing trough is
highly disputed by models into early next week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1040 AM MST Tue Jan 19 2021
VFR conditions expected at all sites through the next 24 hours,
with only high cirrus returning on Wednesday morning. Winds today
will be light for most sites, with the exceptions being KCOD and
KCPR. KCOD will see some gusts briefly overnight tonight, while
KCPR will see winds ramp up to 20 to 25kts, with gusts of 40kts
expected after 06Z tonight, continuing well into the day
Wednesday.
&&
.FIRE WEATHER...
Issued AT 143 PM MST Tue Jan 19 2021
Winds will remain light today before increasing for the Absarokas
and from Rock Springs to Casper tonight into Wednesday. Winds in
these areas will reach 25 to 30 mph, with a few gusts near 50 mph
possible in the afternoon. This will help with low level mixing
for most areas through the rest of the week. Western valleys will
be the exception, as cold air inversions remain in place, keeping
stable air in place through Thursday.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...Straub
AVIATION...Straub
FIRE WEATHER...Straub
Hazardous weather outlook, Jan 19, 2:17 PM MST, 43 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
217 PM MST Tue Jan 19 2021
WYZ001>020-022>030-202130-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
217 PM MST Tue Jan 19 2021
This Hazardous Weather Outlook is for Western and Central
Wyoming.
.DAY ONE...This Afternoon and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Thursday night into Friday...A chance of snow in the west.
Friday night and Saturday...A chance of snow over most of the
region.
Monday...A chance of snow in the west.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
High Wind, Cody Foothills
- When
- January 19, 3:00 PM MST to January 20, 9:00 AM MST
- Where
- Cody Foothills forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 44.521, -109.588 (the zone’s center; the record gives no point)
Localized high winds developed near Clark, Wyoming ahead of a cold frontal passage. The maximum wind gust reported was 65 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in West Virginia, January 19, 202118 events
- High Wind in California, January 19, 202186 kt wind · 9 events
- Winter Weather in Illinois, January 19, 20218 events
- High Wind in Wyoming, January 19 to 21, 202170 kt wind · 8 events
- Winter Weather in Indiana, January 19 to 20, 20216 events
- Drought in Texas, January 19 to 31, 20215 events
- Heavy Snow and Winter Weather in Colorado, January 19, 20214 events
- High Wind in Montana, January 19 to 20, 202157 kt wind · 4 events
- Winter Weather in Michigan, January 19 to 20, 20213 events
- Lake-Effect Snow in New York, January 19 to 20, 20212 events
- High Wind in Utah, January 19, 202161 kt wind · 1 event
- Lake-Effect Snow in Pennsylvania, January 19 to 20, 20211 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 939003.